Patient: I had an abortion 3 weeks ago. My husband and I had intercourse 2 weeks after the abortion. I started taking the pill 1 week after the abortion and my husband used a condom. However, the condom broke. I have been having pregnancy symptoms such as nausea and breast tenderness since 4 days post intercourse. How likely is it that I am pregnant again, or could it be something else?
Doctor: It is very unlikely to experience pregnancy symptoms 4 days after unprotected intercourse. Nausea, vomiting, breast tend erness, loss of appetite usually appears about the same time when hormones are detectable in blood and urine; this is usually 5-6 weeks after conceiving. If you had an abortion ~3 weeks ago, and if you got pregnant right after (yes, it is possible to get pregnant right after an abortion), the pregnancy should be around 2-3 weeks (that is, if you really are). This stage of pregnancy is too early and symptoms don’t appear; urine and blood tests are of no use since hormones are not high enough to be detectable. With the circumstances you described (presuming you have been taking the pill at the SAME TIME everyday), the chances of getting pregnant are really slim. If you will miss your period after finishing this cycle of birth control pills, then you may do a home pregnancy test. I honestly think you may have other conditions causing the symptoms you have so better have it checked by a doctor, just to be sure. I do hope this helps.